A 36-year-old woman, with history of cutaneous papilomatosis and thyroid carcinoma presented with headache, transitory visual blurring and nausea. Funduscopy showed papilloedema. MRI showed a tumour of the right cerebellar hemisphere with a striated, tigroid pattern, typical of Lhermitte-Duclos disease (LDD). Significant clinical and perimetric improvements were noted after surgery and the follow-up did not reveal recurrences of the tumour. LDD is an extremely rare differential diagnosis of posterior fossa tumours. LDD and the history of thyroid carcinoma permitted us to diagnose Cowden syndrome (CS). We present a clinical case that supports the possibility of performing a preoperative diagnosis of LDD based on MRI features. We review the diagnosis and management of LDD and CS. This report highlights the importance of excluding CS after LDD diagnosis, of monitoring the optic nerve postoperatively using optical coherence tomography and of prompt treatment that can potentially prevent visual function loss.
A 30-year-old woman presented with severe headache, dysarthria and right hemiparesis. She was treated for suspected viral encephalopathy and recovered over the following weeks although the headaches persisted. Two months later she was treated in-hospital for pulmonary embolism. The following year she was readmitted for increased frequency of headaches and was given a diagnosis of migraine. A subsequent MRI head scan was suggestive of longstanding venous sinus infarcts and neuroradiology review concluded that encephalitis had been the incorrect initial diagnosis. Subsequent investigations for an underlying cause of the two episodes of venous thrombosis revealed a total homocysteine level of >350 μmol/L (<15 μmol/L). An underlying diagnosis of homocystinuria secondary to cystathionine β-synthase deficiency was made although this metabolic condition is normally recognised in childhood. Treatment with pyridoxine and betaine normalised her homocysteine levels and she has had no further thrombotic event since.
An infant boy with steroid-resistant nephrotic syndrome (idiopathic membranous glomerulonephropathy) achieved remission with ciclosporin but developed eosinophilia and high IgE levels (max 19 000 iU/mL). Conversion to tacrolimus resulted in chronic diarrhoea (eosinophilic gastroenteritis), muscle weakness, polyserositis and failure-to-thrive. In contrast, a trial without tacrolimus resulted in a ciclosporin-responsive relapse, therapy-resistant focal seizures with generalised spikes, worsening muscle weakness and diarrhoea. The patient was weaned off of ciclosporin and completely normalised. In vitro testing demonstrated decreased viability of the patient’s cells when incubated with calcineurin inhibitors (ciclosporin, 70%; tacrolimus, 80% compared to control cells), supporting their role in this adverse drug reaction.
A 17-year-old male patient presented with a swelling on his right shoulder 1 week after a fall. MRI revealed a superficial fluid collection of the acromion and trapezius muscle, with slight enhancement of the wall. The swelling burst open spontaneously after failed conservative therapy and was treated with surgical drainage and antibiotics. Tissue cultures showed a Staphylococcus aureus. 1 year later, he presented with local red discolouration and a recurrent painful swelling that fluctuated at palpation. Radiographs showed a lytic lesion of the acromion process. MRI showed a sinus in the lytic cavity and a penumbra sign, which helped to identify this extremely rare occurrence of Brodie’s abscess in the acromion process that was breaking through to the subcutaneous fat. The abscess was treated successfully with surgical drainage and intravenous antibiotics. In retrospect, the first MRI showed a small cortical indentation, with slight oedema of the acromion process.
A symptom of prolonged conflict is the destruction of infrastructure and healthcare systems. While the need for acute trauma services is obvious in conflict zones, patients with chronic diseases also require care. This report describes the clinical course of a young teenage girl with a large mid pelvic tumour originating from the left ovary and reaching the umbilicus. She presented with acute abdominal pain and underwent surgery in a healthcare facility within a conflict zone. She was then transferred to a neighbouring country for continuing care. The tumour is malignant. After further surgery, she required chemotherapy and will need ongoing surveillance. She has since returned to her home country. It is doubtful that she will be able to access all the care she needs. We describe her healthcare needs and discuss the disastrous effects of conflict on meeting the health needs of civilian populations in war zones.
Wunderlich syndrome is a rare clinical entity characterised by spontaneous renal haemorrhage that can be life-threatening and requires emergency attention. The most frequent aetiologies are renal tumours and vascular diseases. The authors report a case of a patient admitted with hypovolaemic shock due to a retroperitoneal haematoma in the context of polyarteritis nodosa (PAN). Prognosis of untreated PAN is very poor with 13% 5-year survival rate. Therefore, early recognition of disease and proper treatment with immunosuppressors will prevent catastrophic complications and improves survival.
Thyrotoxic periodic paralysis is a potentially life-threatening condition associated with recurrent episodes of muscle weakness and hypokalaemia due to hyperthyroidism. Diagnosis is often delayed or misdiagnosed due to its rarity in the western world and subtle features of hyperthyroidism on initial presentation. Here we present the case of a 25-year-old man who presented to the emergency department (ED) with sudden onset weakness of bilateral upper and lower extremities. His labs revealed hypokalaemia with elevated T4 and suppressed thyroid-stimulating hormone and he was diagnosed with thyrotoxic periodic paralysis. He was treated with potassium repletion, atenolol and methimazole with complete reversal of his paralysis within the next day. Unfortunately, he failed to keep the follow-up appointment after discharge, ran out of his methimazole and landed up in the ED again.